Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 9, NWS Norman, OK

March 8, 2002Alfalfa County, Grant County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 8, 2002, 8:40 PM CST for Alfalfa County, Grant County, Oklahoma. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 8, 2002, 8:40 PM CST (02:40 UTC)
Expired
Mar 8, 2002, 9:30 PM CST
In force
50 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Alfalfa County, OK, Grant County, OK

The radar

The Vance AFB radar (KVNX), 16 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 8, 8:43 PM CSTThunderstorm Wind 52 ECherokee, OK
Mar 8, 9:05 PM CSTThunderstorm Wind 50 MMedford, OKWind was measured by the Oklahoma mesonet.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 4:00 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 2.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2002-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2002-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 457 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
814 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
457 m²/s²
0-3 km storm-relative helicity
507 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 090240
SVROKC
OKC003-053-090330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
839 PM CST FRI MAR 8 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN NORTHERN OKLAHOMA
  ALFALFA COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 930 PM CST

* AT 839 PM CST...DOPPLER RADAR DETECTED A LINE OF SEVERE 
THUNDERSTORMS 4 MILES EAST OF AMORITA...MOVING EAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE AMORITA...BYRON...CHEROKEE...
  DRIFTWOOD...INGERSOLL...MANCHESTER...MEDFORD...RENFROW AND WAKITA

HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 65 MPH ARE LIKELY 
WITH THESE SEVERE THUNDERSTORM.

LAT...LON 3699 9834 3672 9842 3673 9773 3700 9763
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 3:58 PM CST, 4 hours 42 minutes earlier.

Area forecast discussion, Mar 8, 3:58 PM CST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
358 PM CST FRI MAR 8 2002

OVER NEXT 12 HOURS THE WEATHER WILL TRANSITION FROM SPRING-LIKE
TO WEATHER MORE CHARACTERISTIC OF LATE FEB.  DRYLINE IS STARTING
TO MAKE A PUSH INTO WESTERN COUNTIES WITH CDS AT 81/22 AND SLAPOUT
AT 79/17.  AS STRONG UPPER JET OVER WEST TEXAS (125KTS) NOSES
INTO SOUTHERN OKLAHOMA AND WEAK CONVERGENCE IN VICINITY OF
DRYLINE (SPS-ALVA) STORMS MAY BE ABLE TO BREAK CAP.  STILL UNCERTAIN
ON AREAL COVERAGE OF STORMS.  AS COLD FRONT MOVES BACK INTO THE
STATE TONIGHT...BETTER CONVERGENCE SHOULD ALLOW STORMS TO BECOME MORE
WIDESPREAD...ESPECIALLY EAST OF I-35.  EXPECT THAT MAIN THREAT
WITH AFTERNOON AND EARLY EVENING STORMS WILL BE WIND AND HAIL
THEN A GREATER WIND THREAT WITH COLD FRONT LATER TONIGHT.

WILL ALSO ISSUE WIND ADVISORY FOR ALL OF WESTERN OKLAHOMA AND
A GOOD PART OF CENTRAL OKLAHOMA.  SOUTHEAST SECTIONS OF CWA
MAY BE ADDED TO THIS LATER.  OVERNIGHT LOWS WILL BE MUCH CLOSER
TO MAV GUIDANCE THAN FWC.

WILL HAVE PERIOD OF BREEZY CONDITIONS IN THE MORNING WITH SOME
MIXING...BUT WINDS SHOULD DECREASE CONSIDERABLY BY AFTERNOON.
SATURDAY NIGHT WILL BE ANOTHER COLD NIGHT BUT NICE WARM-UP CAN
BE EXPECTED ON SUNDAY WITH MAINLY CLEAR SKIES.

IN THE EXTENDED FORECAST (MON-FRI)...TIMING WITH NEXT WAVE THAT
WILL MOVE OUT OF SOUTHWEST STILL LOOKS ON TRACK FOR MONDAY. HAVE
IN 30 POPS NOW AND THAT STILL LOOKS REASONABLE WITH MAYBE A BETTER
CHANCE ACROSS EASTERN SECTIONS.  AFTER COLD FRONT MOVES THROUGH
MONDAY...TUESDAY LOOKS TO BE DRY WITH SLIGHTLY COOLER TEMPS.

ANOTHER SYSTEM MOVING ACROSS THE NORTHERN TIER STATES WILL PUSH
ANOTHER BOUNDARY TOWARD THE STATE SOMETIME ON WEDNESDAY.  MODELS
DIFFER ON SOUTHWARD MOVEMENT OF BOUNDARY WITH ECMWF PUSHING
WEAKER FRONT INTO WESTERN SECTIONS EARLY WEDNESDAY.  HOWEVER...
WITH DEVELOPING WESTERN TROUGH...MODELS ARE SIMILAR IN DEVELOPING
LOW ACROSS SE CO BY WEDNESDAY EVENING INTO EARLY THURSDAY.
FOR NOW...WILL KEEP FORECAST DRY WITH ABOVE AVERAGE HIGHS FOR
WEDNESDAY.

ON THURSDAY OR LATE WEDNESDAY MRF PUSHES FRONT INTO WESTERN SECTIONS
WITH SURFACE RIDGE INTO TX PANHANDLE.  ECMWF KEEPS BOUNDARY TO
THE NORTH WITH STRONGER SURFACE LOW ACROSS EASTERN CO.  BY FRIDAY
MRF HAS FRONT MOVING BACK TO THE NORTH AS A WARM FRONT WITH IMPRESSIVE
UPPER TROUGH OVER THE SOUTHWESTERN STATES.  WITH BOUNDARY OVER OR
NEAR THE AREA ON THURSDAY INTO FRIDAY AND DEVELOPING TROUGH TO
THE WEST...WILL ADD IN SLIGHT POPS FOR BOTH DAYS.

FCSTID = 6
OKC   31  49  24  60 /  30   0   0   0
HBR   30  53  24  62 /  20   0   0   0
SPS   36  54  26  62 /  20   0   0   0
GAG   23  49  22  62 /  10   0   0   0
PNC   26  48  24  60 /  30   0   0   0
DUA   36  53  24  60 /  60   0   0   0

.OUN...
OK...SEVERE THUNDERSTORM WATCH FROM 400 PM CST FRIDAY UNTIL 1000 PM
CST FRIDAY FOR ZONES OKC003...OKC011...OKC039...OKC043...OKC047...
OKC053...OKC071...OKC073...OKC083...OKC093...OKC103...OKC151...
OKC153.
WIND ADVISORY FOR ALL OF WESTERN OKLAHOMA AND MUCH OF CENTRAL
OKLAHOMA TONIGHT.
TX...NONE.

In the hours before

Special weather statement, Mar 8, 7:11 PM CST, 1 hour 29 minutes before
OKZ005>008-011>013-090400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
711 PM CST FRI MAR 8 2002

SEVERE THUNDERSTORM WATCH NUMBER 10...ISSUED FOR PORTIONS OF
NORTHERN OKLAHOMA THIS AFTERNOON...HAS BEEN CANCELLED FOR WOODWARD...
DEWEY...CUSTER...BLAINE...KINGFISHER...AND LOGAN COUNTIES. A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM...FOR WOODS...
MAJOR...ALFALFA...GRANT...GARFIELD...KAY...AND NOBLE COUNTIES.

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.